Alert archive / Iowa / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 151, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 19, 2022, 3:09 PM CDT for Grundy County, Hardin County, Iowa. It was in force for 51 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2022, 3:09 PM CDT (20:09 UTC)
- Expired
- Aug 19, 2022, 4:00 PM CDT
- In force
- 51 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Grundy County, IA, Hardin County, IA
The radar
The Des Moines radar (KDMX), 101 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 3:10 PM CDT | HAIL 1 | Steamboat Rock, IA | REPORT RELAYED BY BROADCAST MEDIA. TIME ESTIMATED FROM RADAR. |
| Aug 19, 3:50 PM CDT | HAIL 1.5 | 1 Ene Holland, IA | PING PONG BALL SIZED HAIL NORTH OF GRUNDY CENTER. TIME ESTIMATED FROM RADAR. REPORT FROM SOCIAL MEDIA. |
| Aug 19, 3:56 PM CDT | HAIL 1 | 1 Nne Holland, IA | PEA AND QUARTER SIZED HAIL FALLING NORTH OF HOLLAND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 19, 3:04 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.2 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1295 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
915 WUUS53 KDMX 192009 SVRDMX IAC075-083-192100- /O.NEW.KDMX.SV.W.0151.220819T2009Z-220819T2100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Des Moines IA 309 PM CDT Fri Aug 19 2022 The National Weather Service in Des Moines has issued a * Severe Thunderstorm Warning for... East central Hardin County in central Iowa... Northwestern Grundy County in central Iowa... * Until 400 PM CDT. * At 308 PM CDT, a severe thunderstorm was located near Steamboat Rock, moving east at 20 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Wellsburg around 325 PM CDT. Holland around 345 PM CDT. Grundy Center around 350 PM CDT. Other locations impacted by this severe thunderstorm include Steamboat Rock, Wellsburg and Holland. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4240 9308 4248 9307 4252 9270 4232 9273 TIME...MOT...LOC 2008Z 273DEG 16KT 4242 9300 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.25 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ Hahn
2 follow-up statements
087
WWUS53 KDMX 192023
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
323 PM CDT Fri Aug 19 2022
IAC083-192033-
/O.CAN.KDMX.SV.W.0151.000000T0000Z-220819T2100Z/
Hardin IA-
323 PM CDT Fri Aug 19 2022
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HARDIN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central Iowa.
LAT...LON 4239 9300 4247 9300 4252 9270 4232 9273
TIME...MOT...LOC 2023Z 269DEG 14KT 4243 9293
$$
IAC075-192100-
/O.CON.KDMX.SV.W.0151.000000T0000Z-220819T2100Z/
Grundy IA-
323 PM CDT Fri Aug 19 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR CENTRAL GRUNDY COUNTY...
At 323 PM CDT, a severe thunderstorm was located 9 miles northwest of
Grundy Center, moving east at 15 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Holland around 350 PM CDT.
Grundy Center around 355 PM CDT.
Other locations impacted by this severe thunderstorm include
Wellsburg and Holland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4239 9300 4247 9300 4252 9270 4232 9273
TIME...MOT...LOC 2023Z 269DEG 14KT 4243 9293
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Hahn242 WWUS53 KDMX 192042 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 342 PM CDT Fri Aug 19 2022 IAC075-192100- /O.CON.KDMX.SV.W.0151.000000T0000Z-220819T2100Z/ Grundy IA- 342 PM CDT Fri Aug 19 2022 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR CENTRAL GRUNDY COUNTY... At 341 PM CDT, a severe thunderstorm was located 5 miles east of Wellsburg, moving east at 20 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Holland. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4240 9293 4246 9292 4251 9270 4236 9272 TIME...MOT...LOC 2041Z 268DEG 18KT 4243 9283 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ Hahn
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:06 PM CDT, 3 minutes earlier.
Area forecast discussion, Aug 19, 3:06 PM CDT, 3 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 306 PM CDT Fri Aug 19 2022 .DISCUSSION.../Tonight through Friday/ Issued at 304 PM CDT Fri Aug 19 2022 Key Messages: -Severe Storms This Afternoon and Evening -More Storms Tomorrow With Slightly Reduced Severe Threat -Relatively Quiet and Seasonal Through Beginning of the Week The surface low to our north has begun to make it's way south into the state as the first of the storms associated with it have started to impact most of central Iowa. The passage of this low tonight and tomorrow will be the main show within this forecast period with conditions quieting down significantly in it's wake. The first of the impacts from this system will be through this afternoon and evening as surface heating erodes the cap and scattered storms fire off in southern and central Iowa. In addition, more stratiform showers and storms will begin to track into northern Iowa with the low and it's associated cold front. However, the greatest severe threat will be with the central and southern storms where the environment is more favorable for organized development. Cool air aloft with steep low level lapse rates will provide sufficient instability to these storms and promote strong updrafts. Favorable speed shear will also assist in the organization of these updrafts, making the atmosphere conducive for strong storms this afternoon. In addition to storm organization, low melting levels and dry low levels will help promote severe hail and strong cold pools, resulting in damaging wind gusts. This environment will also support funnel cloud development below stronger updrafts. The severe threat with storms in northern IA is a bit lower, but a few strong storms are still possible there as well. Scattered storms are expected to continue through the night but the severe threat should diminish later this evening. Tomorrow's storms should pose less of a severe threat than this evening's, however funnel cloud development is again possible with sufficient instability in the low levels. However, with relatively high LCLs the tornado threat is low. A few stronger storms do still remain possible, but will be somewhat limited by the weak instability and low shear profiles. These showers and storms will fester through most of the day but chances begin to diminish in the afternoon and evening as the low departs to the east. Following this system, the weather will quiet down with cool and dry conditions on Sunday. This pattern will continue through the beginning of the week with seasonal temperatures and mostly dry conditions. Showers return to the forecast on Wednesday with off and on chances through the end of the week, however it's a bit too early to lock down any specific details regarding the late week rain. && .AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/ Issued at 100 PM CDT Fri Aug 19 2022 Ceilings should be mostly VFR this afternoon with some scattered clouds at MVFR heights. Showers and storms moving in from the north could also lead to lower ceilings for sites impacted. Confidence is fairly low on exact location of showers and storms, but all sites in the area could potentially see some vicinity lightning or showers through the evening. Tomorrow morning, ceilings and visibility could drop into IFR, but have kept TAFs MVFR for now and will re-assess at next issuance. Patchy fog is also possible in the northwest, but is also not yet reflected in the TAFs. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Dodson/Hahn AVIATION...Dodson/Donavon
Hazardous weather outlook, Aug 19, 11:13 AM CDT, 3 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 1113 AM CDT Fri Aug 19 2022 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-201615- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 1113 AM CDT Fri Aug 19 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms are expected again today. A few strong to severe storms will be possible this afternoon into the evening with large hail and damaging wind gusts the primary threats. There may also be some funnel clouds with a few of the storms today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered, mainly non-severe, thunderstorms will continue into Saturday. Gusty winds and perhaps a few funnel clouds may also occur. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon and evening.
In the hours before
Local storm report, Aug 19, 2:43 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
243 PM CDT FRI AUG 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 1 SW CLIVE 41.60N 93.79W
08/19/2022 E1.75 INCH POLK IA TRAINED SPOTTER
BREAKING CAR WINDSHIELDS.
&&
CAHLocal storm report, Aug 19, 2:45 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
245 PM CDT FRI AUG 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 1 SE CLIVE 41.60N 93.76W
08/19/2022 E1.50 INCH POLK IA BROADCAST MEDIA
WOI5 STORM TEAM REPORTS PING PONG BALL HAIL
AT STUDIO.
&&
KCMLocal storm report, Aug 19, 2:48 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
248 PM CDT FRI AUG 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM HAIL 1 N WEST DES MOINES 41.59N 93.75W
08/19/2022 E1.75 INCH POLK IA PUBLIC
DIME UP TO GOLF-BALL SIZED HAIL.
&&
SSSpecial weather statement, Aug 19, 2:48 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Des Moines IA
248 PM CDT Fri Aug 19 2022
IAZ057-192015-
Audubon IA-
248 PM CDT Fri Aug 19 2022
...A strong thunderstorm will impact portions of southern Audubon
County through 315 PM CDT...
At 248 PM CDT, Doppler radar was tracking a strong thunderstorm near
Audubon, moving southeast at 20 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This storm will remain over mainly rural areas of southern Audubon
County, including the following locations... Brayton, Exira, Audubon
County Airport and Elk Horn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4174 9502 4165 9475 4151 9475 4151 9496
4158 9504 4160 9504 4160 9507
TIME...MOT...LOC 1948Z 300DEG 18KT 4163 9499
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
HahnLocal storm report, Aug 19, 2:52 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
252 PM CDT FRI AUG 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 1 E CLIVE 41.61N 93.74W
08/19/2022 E2.00 INCH POLK IA TRAINED SPOTTER
1.5 TO 2 INCH HAIL IN CLIVE.
&&
KCMSpecial weather statement, Aug 19, 2:57 PM CDT, 12 minutes before
Special Weather Statement National Weather Service Des Moines IA 257 PM CDT Fri Aug 19 2022 IAZ026-027-037-038-192030- Grundy IA-Hardin IA-Franklin IA-Butler IA- 257 PM CDT Fri Aug 19 2022 ...A strong thunderstorm will impact portions of northeastern Hardin, southeastern Franklin, northwestern Grundy and southwestern Butler Counties through 330 PM CDT... At 256 PM CDT, Doppler radar was tracking a strong thunderstorm near Ackley, or near Iowa Falls, moving east at 15 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Ackley around 315 PM CDT. Other locations impacted by this storm include Ackley Municipal Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4250 9321 4260 9321 4265 9294 4246 9294 TIME...MOT...LOC 1956Z 270DEG 12KT 4255 9314 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Hahn
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:21 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Palo Alto | 39 min |
| Aug 18, 8:00 PM CDT | Special Weather Statement | DMX | Kossuth | 30 min |
| Aug 18, 8:41 PM CDT | Special Weather Statement | DMX | Crawford | 34 min |
| Aug 18, 9:39 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford, Sac | 36 min |
| Aug 19, 2:23 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Jasper, Madison, Polk, Warren | 52 min |
| Aug 19, 2:48 PM CDT | Special Weather Statement | DMX | Audubon | 27 min |
| Aug 19, 2:57 PM CDT | Special Weather Statement | DMX | Hardin | 33 min |
| Aug 19, 3:03 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 27 min |
| Aug 19, 3:55 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy | 34 min |
| Aug 19, 4:03 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Poweshiek | 42 min |
| Aug 19, 4:26 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk | 30 min |
| Aug 19, 4:34 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 41 min |
| Aug 19, 4:36 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek, Tama | 24 min |
| Aug 19, 4:40 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass, Union | 29 min |
| Aug 19, 4:50 PM CDT | Flash Flood Warning | DMX | Polk | 3 hr |
| Aug 19, 5:36 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion, Monroe | 39 min |
| Aug 19, 6:09 PM CDT | Special Weather Statement | DMX | Mahaska | 36 min |
| Aug 19, 6:28 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion, Monroe | 35 min |
| Aug 19, 6:49 PM CDT | Special Weather Statement | DMX | Butler, Grundy | 41 min |
| Aug 19, 6:53 PM CDT | Special Weather Statement | DMX | Mahaska | 37 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.